Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 26, NWS Milwaukee, WI

May 17, 2004Jefferson County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at May 17, 2004, 8:50 PM CDT for Jefferson County, Wisconsin. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2004, 8:50 PM CDT (01:50 UTC)
Expired
May 17, 2004, 9:45 PM CDT
In force
55 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

County Jefferson County, WI

The radar

The Milwaukee radar (KMKX), 24 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 7:15 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.8 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2004-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 938 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2004-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
938 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
968 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMKX 180150
SVRMKX
WIC055-180245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
850 PM CDT MON MAY 17 2004

THE NATIONAL WEATHER SERVICE IN MILWAUKEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON COUNTY IN SOUTHEAST WISCONSIN

* UNTIL 945 PM CDT

* AT 850 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM 16 MILES
  NORTHWEST OF LAKE MILLS TO 18 MILES WEST OF FORT ATKINSON...MOVING
  EAST AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  LAKE MILLS BY 900 PM CDT.
  FORT ATKINSON BY 905 PM CDT.
  JEFFERSON BY 910 PM CDT.
  WATERTOWN BY 915 PM CDT.

DAMAGING WINDS IN EXCESS OF 60 MPH ARE EXPECTED FROM THESE STORMS.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

LAT...LON 4319 8899 4286 8899 4285 8856 4318 8856

$$

GEHRING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:30 PM CDT, 6 hours 20 minutes earlier.

Area forecast discussion, May 17, 2:30 PM CDT, 6 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
230 PM CDT MON MAY 17 2004

.DISCUSSION...
FCST FOCUS IS ON TSTM CHCS AND INTENSITY AHD OF APCHG CDFNT ALG
WITH AMOUNTS AND FLOODING POTENTIAL FOR SATURATED FAR SE.

IN THE SHORT TERM...TSTMS NOW OVR NE WI ARE HEADED OUT OVR LAKE
MICHIGAN. BUT NEW ACTVTY IS BLOSSOMING AHD OF CDFNT OVR NRN AND WRN
IA. THESE STORMS SHOULD SPREAD NEWD INTO CWA AS FNT APCHS TNGT. SE WI
HAS BEEN HEATING UP WELL IN NARROW CLR SLOT...BUT MORE CLDS SPREADING
IN FM THE W. MSAS LIS ARE DOWN TO MINUS 7 IN ERN WI THIS AFTN. REF
RECENT SWOMCD FOR WATCH PSBLTY. ERLYR FCST HAS ONGOING SCENARIO
NAILED DOWN PRETTY WELL...FEW ADJS NEEDED FOR TNGT PTN. THIS INCLUDES
FLOODING POTENTIAL AS ASSESSED THEN REGARDING REPEATED CONVECTION
DUMPING HVY RNFALL AMTS ON ALREADY WATERLOGGED AREAS.

HIGH PRES BUILDING IN FOR TUE WITH ALL MODELS TAKING BNDRY FAR
ENOUGH SOUTH TO KEEP CWA GENLY DRY PROBABLY UNTIL WED NGT WHEN RETURN
FLOW BRINGS ANOTHER CHC FOR TSTMS.

&&

.MKX...FLASH FLOOD WATCH TONIGHT ZONES 65...66...70>72.

NJ
Hazardous weather outlook, May 17, 5:00 AM CDT, 15 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
500 AM CDT MON MAY 17 2004

WIZ046-047-051-052-056>060-062>072-180939-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
500 AM CDT MON MAY 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND THIS
EVENING. DAMAGING THUNDERSTORMS WINDS ARE POSSIBLE.

SOME OF THE THUNDERSTORMS MAY CONTAIN HEAVY RAIN AND WITH THE ALREADY
SATURATED GROUND MAY PRODUCE FLASH FLOODING TONIGHT OVER THE FAR
SOUTHEAST WISCONSIN COUNTIES OF KENOSHA...RACINE...MILWAUKEE...
WAUKESHA AND WALWORTH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT INTO
THURSDAY...AND THEN AGAIN FRIDAY NIGHT INTO SATURDAY...AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS WILL BE NEEDED THIS AFTERNOON AND EVENING.

XX

In the hours before

Local storm report, May 17, 7:31 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
731 PM CDT MON MAY 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0727 PM     HAIL             SPRING GREEN            43.18N 90.07W
05/17/2004  0.75 INCH        SAUK               WI   LAW ENFORCEMENT

&&

GD
Special weather statement, May 17, 7:50 PM CDT, 1 hour before
WIZ056-062-180145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
750 PM CDT MON MAY 17 2004

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
TUESDAY MORNING FOR SOUTHEASTERN WISCONSIN.

THUNDERSTORMS WERE AFFECTING IOWA...LAFAYETTE AND SAUK COUNTIES AND
WILL AFFECT COLUMBIA DANE AND PORTIONS OF GREEN COUNTY THROUGH 9 PM
CDT.

SOME OF THE STORMS HAVE PRODUCED DIME SIZE HAIL AND SOME TREES WERE
DOWN NEAR SPRING GREEN AND NEAR LONE ROCK AT 727 PM CDT.

THE STORMS WERE ALSO PRODUCING HEAVY RAIN AND COULD CAUSE SOME URBAN
AND SMALL STREAM FLOODING.

HENTZ
Local storm report, May 17, 7:51 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
751 PM CDT MON MAY 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0727 PM     TSTM WND DMG     SPRING GREEN            43.18N 90.07W
05/17/2004                   SAUK               WI   LAW ENFORCEMENT

            TREES DOWN.

&&

GD
Special weather statement, May 17, 8:20 PM CDT, 30 minutes before
WIZ046-047-051-052-056>060-062>072-180145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
820 PM CDT MON MAY 17 2004

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN.

THUNDERSTORMS WERE AFFECTING COLUMBIA...DANE AND GREEN COUNTIES IN
SOUTH CENTRAL WISCONSIN.  SOME OF THESE STORMS COULD PRODUCE
HALF INCH HAIL AND WINDS TO 50 MPH THROUGH 9 PM CDT.

THE STORMS WERE ALSO PRODUCING HEAVY  RAINFALL...WHICH MAY FLOOD LOW
LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND
DO NOT CROSS FLOODED ROADS.

HENTZ
Special weather statement, May 17, 8:40 PM CDT, 10 minutes before
WIZ046-047-051-052-056>060-062>072-180245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
840 PM CDT MON MAY 17 2004

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN.

THUNDERSTORMS WERE AFFECTING COLUMBIA...DANE AND GREEN COUNTIES IN
SOUTH CENTRAL WISCONSIN.  SOME OF THESE STORMS COULD PRODUCE TO 3/4
INCH AND WINDS TO 60 MPH THROUGH 930 PM CDT ESPECIALLY IN DANE
COUNTY.

THE STORMS WERE ALSO PRODUCING HEAVY  RAINFALL...WHICH MAY FLOOD LOW
LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND
DO NOT CROSS FLOODED ROADS.

THE STORMS WERE MOVING EAST AT 30 MPH AND WILL AFFECT SOUTHEAST
WISCONSIN LATER THIS EVENING.

HENTZ

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 7:24 PM CDTSevere Thunderstorm WarningMKXIowa, Sauk66 min
May 17, 8:25 PM CDTSevere Thunderstorm WarningMKXDane65 min
May 17, 8:56 PM CDTSevere Thunderstorm WarningMKXRock49 min
May 17, 9:36 PM CDTSpecial Marine WarningMKX84 min
May 17, 9:36 PM CDTSpecial Marine WarningMKX84 min
May 17, 10:08 PM CDTSevere Thunderstorm WarningMKXMilwaukee22 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.